Arkansas, 2019

Damaging Wind in Arkansas, August 21, 2019

August 21, 2019 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed during the early afternoon of the 21st across eastern Oklahoma, near an outflow boundary from earlier thunderstorms. The thunderstorms gradually developed southeast into west central Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed during the early afternoon of the 21st across eastern Oklahoma, near an outflow boundary from earlier thunderstorms. The thunderstorms gradually developed southeast into west central Arkansas. The strongest storms produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 21, 1:50 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 21, 1:50 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
250 PM CDT Wed Aug 21 2019

.DISCUSSION...
Isolated to scattered thunderstorms have developed this
afternoon across eastern Oklahoma and western Arkansas with
the greatest concentration of activity in the vicinity of an
outflow boundary across northeast Oklahoma into northwest
Arkansas. This activity is expected to continue into the
early evening hours and should fade with the loss of daytime
heating. Some of these storms could be strong to severe with
strong gusty winds the main concern.

Heat headlines continue through 9 pm Tonight across a good
chunk of the area as well. However, areas that see showers
and thunderstorms and associated outflow boundaries will see
some relief before that time. Will more than likely start trimming
away at the advisory/warning areas before expiration time.

Heat will not be the big weather story over the next several
days as the weather pattern becomes more unsettled across
the region as a surface boundary sags into the area and stalls
out as a series of mid-level shortwaves embedded in the west-northwest
flow aloft affect the region. This will result in several rounds of
showers and thunderstorms across eastern Oklahoma and western
Arkansas into the weekend with the greatest chance of activity
north of Interstate 40. Some of the storms could be strong to
severe during this time with locally heavy rainfall also possible.

The next chances of showers and thunderstorms will come Tuesday as
the next cold front approaches the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   75  91  73  85 /  40  50  70  60
FSM   75  93  74  88 /  20  50  50  70
MLC   76  94  75  90 /  10  30  40  60
BVO   72  87  70  83 /  50  60  70  60
FYV   72  86  70  81 /  30  60  60  80
BYV   71  87  70  82 /  50  70  70  80
MKO   73  91  72  86 /  30  50  60  70
MIO   71  85  70  81 /  70  60  70  70
F10   74  93  72  89 /  20  40  50  60
HHW   75  94  75  92 /  20  20  20  50

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ049-053>062-
     064>067-070>076.

AR...Excessive Heat Warning until 9 PM CDT this evening for ARZ019-
     020-029.

&&

LONG TERM....10
Hazardous weather outlook, Aug 21, 12:30 PM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
130 PM CDT Wed Aug 21 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
130 PM CDT Wed Aug 21 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...After 2 pm.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Eastern Oklahoma and West Central Arkansas.
	ONSET...Ongoing.

DISCUSSION...
An excessive heat warning is in effect for west central Arkansas
this afternoon, with a heat advisory in effect for much of
eastern Oklahoma. Maximum heat index values will climb into the
110 to 115 degree range across west central Arkansas. Otherwise,
across the rest of the advisory area, expect heat index values
between 105 and 110 degrees.

Isolated thunderstorms will develop across eastern Oklahoma and
northwest Arkansas this afternoon. Any storms will bring some
brief relief from the heat, but they will also bring lightning,
heavy downpours and gusty winds. There is the potential for
isolated damaging winds with the strongest storms. Be prepared to
take shelter inside if a storm approaches your area.

Additional thunderstorms will likely move into the area from the
north overnight. These storms will pose a limited severe weather
threat, especially near the Kansas state line.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential...Dangerous Heat Potential...
           Heavy Rain Potential.
FRIDAY through SUNDAY...Thunderstorm Potential.
MONDAY...Thunderstorm Potential...Dangerous Heat Potential.
TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
A weak cold front will be located near the Kansas and Oklahoma
border by Thursday morning and will be the focus for scattered to
numerous showers and thunderstorms into the weekend. Clouds and
scattered storms will keep temperatures much cooler, with highs
only in the 80s on Friday and Saturday.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 21, 2:50 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Tulsa OK
350 PM CDT Wed Aug 21 2019

OKZ066-212115-
Okmulgee OK-
350 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OKMULGEE COUNTY UNTIL 415
PM CDT...

At 349 PM CDT, a strong thunderstorm was located 3 miles northwest of
Schulter, moving north at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Okmulgee...                       Schulter...
Grayson...                        Okmulgee State Park...

LAT...LON 3567 9609 3567 9590 3547 9586 3548 9609
TIME...MOT...LOC 2049Z 169DEG 6KT 3556 9600
Special weather statement, Aug 21, 3:12 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Tulsa OK
412 PM CDT Wed Aug 21 2019

OKZ070-071-212145-
Muskogee OK-McIntosh OK-
412 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCINTOSH AND
SOUTHEASTERN MUSKOGEE COUNTIES UNTIL 445 PM CDT...

At 412 PM CDT, a strong thunderstorm was located 5 miles southwest of
Warner. This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Warner...                         Porum...

This includes Interstate 40 in Oklahoma between mile markers 269 and
281.

LAT...LON 3559 9526 3535 9516 3535 9517 3534 9518
      3533 9518 3531 9537 3533 9539 3533 9540
      3554 9548
TIME...MOT...LOC 2112Z 250DEG 3KT 3542 9535
Special weather statement, Aug 21, 3:24 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
424 PM CDT Wed Aug 21 2019

ARZ029-212200-
Sebastian AR-
424 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEBASTIAN COUNTY UNTIL
500 PM CDT...

At 424 PM CDT, a strong thunderstorm was located 3 miles southwest of
Burnville, moving northwest at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations in or near the path include...
Greenwood...                      Mansfield...
Hackett...                        Huntington...
Washburn...                       Excelsior...
Burnville...                      Bloomer...
Arkola...                         Crossroads...
Witcherville...                   Dayton...
Milltown...

LAT...LON 3514 9414 3510 9414 3509 9419 3508 9420
      3508 9422 3507 9422 3507 9425 3506 9425
      3506 9423 3505 9423 3503 9427 3519 9440
      3530 9412 3514 9408
TIME...MOT...LOC 2124Z 151DEG 5KT 3514 9422
Special weather statement, Aug 21, 3:30 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Tulsa OK
430 PM CDT Wed Aug 21 2019

ARZ001-002-010-011-212230-
Carroll AR-Madison AR-Benton AR-Washington AR-
430 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENTON...
NORTHWESTERN MADISON...CARROLL AND NORTHEASTERN WASHINGTON COUNTIES
UNTIL 530 PM CDT...

At 430 PM CDT, strong thunderstorms were located along a line
extending from 5 miles east of Rogers to 3 miles east of Rule.
Movement was northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Springdale...                     Berryville...
Eureka Springs...                 Green Forest...
Bethel Heights...                 Garfield...
Gateway...                        Beaver...
Carrollton...                     Rudd...
Forum...                          Hobbs State Park...
Clifty...                         War Eagle...
Osage...                          Urbanette...
Rule...                           Grandview...
Blue Eye...                       Dryfork...

LAT...LON 3621 9412 3650 9403 3650 9330 3613 9330
TIME...MOT...LOC 2130Z 204DEG 7KT 3633 9402 3627 9340
Special weather statement, Aug 21, 3:31 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
431 PM CDT Wed Aug 21 2019

OKZ060-066-067-070-212200-
Tulsa OK-Muskogee OK-Okmulgee OK-Wagoner OK-
431 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WAGONER...
NORTHWESTERN MUSKOGEE...NORTHEASTERN OKMULGEE AND SOUTHEASTERN TULSA
COUNTIES UNTIL 500 PM CDT...

At 431 PM CDT, a strong thunderstorm was located 4 miles west of Bald
Hill, moving northeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Bixby...                          Haskell...
Preston...                        Stonebluff...
Bald Hill...                      Liberty...
Hectorville...

LAT...LON 3564 9585 3572 9605 3594 9598 3587 9566
TIME...MOT...LOC 2131Z 204DEG 7KT 3575 9591
Special weather statement, Aug 21, 3:35 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Tulsa OK
435 PM CDT Wed Aug 21 2019

OKZ070-071-212200-
Muskogee OK-McIntosh OK-
435 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCINTOSH AND CENTRAL
MUSKOGEE COUNTIES UNTIL 500 PM CDT...

At 435 PM CDT, a strong thunderstorm was located 4 miles southeast of
Rentiesville, moving northwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Checotah...                       Warner...
Oktaha...                         Rentiesville...
Keefeton...                       Wainwright...
Summit...

This includes Interstate 40 in Oklahoma between mile markers 264 and
277.

LAT...LON 3546 9529 3537 9548 3561 9564 3569 9534
TIME...MOT...LOC 2135Z 151DEG 7KT 3548 9543

The radar

The Western Arkansas radar (KSRX), 14 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sebastian

When
August 21, 3:38 PM CST
Where
Sebastian County, 2 mi S of Greenwood
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.191, -94.270

Strong thunderstorm wind blew shingles off a roof.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850128.